Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 285, NWS Memphis, TN

June 11, 2003Haywood County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 11, 2003, 12:17 PM CDT for Haywood County, Tipton County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 12:17 PM CDT (17:17 UTC)
Expired
Jun 11, 2003, 1:00 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Haywood County, TN, Tipton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 10:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS54 KMEG 111717
SVRMEM
TNC075-167-111800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 100 PM CDT.

* AT 1214 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF COVINGTON...MOVING NORTHEAST AT 50 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 100 PM CDT INCLUDE...
  NUTBUSH...
  BROWNSVILLE...FORKED DEER...
  BELLE EAGLE...
  HOLLY GROVE...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3552 8975 3537 8963 3567 8904 3582 8935

$$

SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:40 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 11, 9:40 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT WED JUN 11 2003

RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
THE MISSISSIPPI RIVER FROM ARKANSAS AND MISSOURI INTO TENNESSEE.
ANOTHER AREA IS ABOUT 2 TO 3 HOURS BEHIND THIS LINE AHEAD OF A
STRONG SHORTWAVE. THIS SHORTWAVE IS SHOULD MOVE ACROSS OUR CWA THIS
AFTERNOON AND EVENING. I DO NOT EXPECT TO UPDATE THE CURRENT
FORECAST AT THIS TIME. THE REMAINDER OF THE DISCUSSION IS A REPEAT
OF PREVIOUS DISCUSSION...

ANOTHER SHORTWAVE WILL APPROACH THE AREA ON THURSDAY...KEEPING A 50
POP GOING FOR THE ENTIRE AREA.

FOR THE REST OF THE FORECAST PERIOD...SEVERAL SHORTWAVES WILL
CONTINUE TO SWING THROUGH THE MIDSOUTH THROUGH THE WEEKEND. A CUT
OFF LOW IS STILL PROGGED TO DEVELOP TOWARD THE END OF THE WEEKEND
AND WILL MEANDER AROUND THE MIDSOUTH FOR THE REST OF THE PERIOD.
 THE SFC FRONT WILL STAY STALLED OUT NORTH OF THE AREA UNTIL
TOWARD THE END OF THE FORECAST PERIOD WHEN IT SLOWLY DRIFTS
SOUTHWARD INTO THE CWA. WITH THE COMBINATION OF ALL OF THESE
FEATURES...A CHANCE POP WILL BE WARRANTED FOR THE REMAINDER OF THE
PERIOD.

.MEG...NONE.

GGR/KRS
Hazardous weather outlook, Jun 11, 3:51 AM CDT, 8 hours 26 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MIDSOUTH TODAY AND
TONIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE
AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE ENTIRE
MIDSOUTH. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS
AFTERNOON INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA ALONG WITH A
STALLED FRONTAL BOUNDARY JUST NORTH OF THE MIDSOUTH WILL BRING  A
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THURSDAY. THERE IS A SLIGHT
RISK FOR SEVERE WEATHER FOR THURSDAY FOR THE ENTIRE MIDSOUTH.  THE
FRONTAL BOUNDARY WILL CONTINUE TO BE STALLED OUT JUST NORTH OF THE
MIDSOUTH FROM FRIDAY INTO TUESDAY. THIS FRONT WILL BE THE FOCUS FOR
DAILY SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

In the hours before

Special weather statement, Jun 11, 11:56 AM CDT, 21 minutes before
TNZ049-088-111730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 AM CDT WED JUN 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY AND TIPTON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF MILLINGTON AT 1156
AM CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN NORTHERN SHELBY AND TIPTON COUNTIES...INCLUDING THE CITY OF
MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:57 PM CDTSevere Thunderstorm WarningMEGGibson48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.